Alert archive / Georgia / Winter Weather Advisories in 2014

Winter Weather Advisory 9, NWS Atlanta, GA

October 31, 20149 counties in Georgia

NWS Atlanta, GA issued this winter weather advisory at Oct 31, 2014, 3:32 PM EDT for 9 counties in Georgia. It took effect at Nov 1, 2014, 12:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2014, 3:32 PM EDT (19:32 UTC)
In effect from
Nov 1, 2014, 12:00 AM EDT
Expired
Nov 1, 2014, 11:08 AM EDT
In force
11 hr
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 152 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Oct 31, 3:31 PM EDT, 1 minute earlier.

Area forecast discussion, Oct 31, 3:31 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT FRI OCT 31 2014

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LOOKS LIKE THE FIRST SNOW EVENT OF THE SEASON FOR PORTIONS OF
NORTH GEORGIA. ALL THE MODELS ARE CONSISTENT WITH DIVING A STRONG
UPPER LOW INTO THE SOUTHEAST TONIGHT. ALREADY SEE LIGHT RETURNS ON
RADAR ACROSS THE CWA WITH THIS SYSTEM...HOWEVER WITH THE DRY AIR
MOST OF THE PRECIP IS NOT REACHING THE GROUND. MAIN FOCUS OF THE
SHORT TERM IS THE WRAP AROUND MOISTURE WITH THE UPPER LOW THAT
WILL AFFECT NORTH GEORGIA LATE TONIGHT INTO SATURDAY MORNING. THIS
WILL BRING THE POTENTIAL FOR SNOW TO NORTH GEORGIA GENERALLY IN
THE MIDNIGHT TO MID MORNING TIME FRAME. BOTH THE NAM AND GFS BUFR
SOUNDINGS SHOW BELOW FREEZING TEMPS AT BRASSTOWN BALD BY 06Z WITH
THE COLUMN SATURATED BELOW ABOUT 800MB. WITH A CONDUCIVE
ATMOSPHERE IN PLACE FOR SEVERAL HOURS...EXPECT SOME OF THE SNOW TO
ACCUMULATE. GENERALLY AROUND AN INCH OR LESS IN THE NORTH GEORGIA
MOUNTAINS WITH AROUND TWO INCHES AT THE HIGHER ELEVATIONS. THIS
LINES UP WELL WITH THE SPREAD OF GUIDANCE. GIVEN THIS SETUP AND
FORECAST SNOW ACCUMULATION...WILL ISSUE A WINTER WEATHER ADVISORY
FOR PORTIONS OF FAR NORTHEAST AND NORTH CENTRAL GEORGIA FOR
TONIGHT THROUGH MID SATURDAY MORNING. AREAS THAT MAY SEE A FLURRY
TO A DUSTING HAVE BEEN INCLUDED IN AN SPS.

BIGGEST UNCERTAINTY IS HOW FAR SOUTH THE SNOW WILL BE ABLE TO
MAKE IT. MODELS HAVE BEEN TRENDING FURTHER SOUTH WITH THE UPPER
LEVEL SYSTEM SO HAVE REFLECTED THIS IN THE RAIN/SNOW MIX BEING
FURTHER SOUTHWARD AND INTO NORTHERN PORTIONS OF THE METRO AREA.
EVEN THOUGH PARTS OF THE NORTHERN METRO AREA COULD SEE A FEW
SNOWFLAKES AROUND THE 12Z TIME PERIOD...DO NOT EXPECT ANY
ACCUMULATION.

WITH THE TIGHT PRESSURE GRADIENT SETTING UP TONIGHT ACROSS THE
CWA...WILL SEE A SIGNIFICANT INCREASE IN WIND SPEEDS AND BY
SATURDAY SOME AREAS MAY EVEN SEE WINDS GUSTS TO 40MPH. BASED ON
THIS...HAVE ISSUED A WIND ADVISORY FOR THE CWA FOR SATURDAY. THE
STRONG WINDS ON SATURDAY COMBINED WITH THE COLD TEMPERATURES WILL
ONLY ALLOW FOR THE WIND CHILL VALUES SATURDAY AFTERNOON TO REACH
THE 30S IN THE NORTHEAST...40S ACROSS THE METRO AREA AND 50S
ACROSS CENTRAL GEORGIA. END RESULT...ITS GOING TO FEEL VERY COLD
TOMORROW AND IF YOURE SPENDING ANY TIME OUTSIDE DRESS
APPROPRIATELY.

COLD TEMPERATURES ARE FORECAST THROUGH THE SHORT TERM...WITH BOTH
HIGH AND LOW TEMPS BEING WELL BELOW NORMAL. HIGH TEMPERATURES ON
SATURDAY WILL BE ABOUT TWENTY DEGREES BELOW NORMAL. FOR THE MOST
PART...NOT EXPECTING TO BREAK ANY RECORDS FOR LOW MAXIMUM
TEMPERATURES. CSG IS THE ONLY EXCEPTION WITH THE FORECAST BEING
WITHIN ONE DEGREE OF THE RECORD. LOW TEMPERATURES TONIGHT ARE
AROUND 10 TO 15 DEGREES BELOW NORMAL. ACROSS FAR NORTH
GEORGIA...TEMPERATURES WILL DIP DOWN TO FREEZING TONIGHT AND THUS
HAVE CONTINUED THE FREEZE WARNING. EVEN COLDER TEMPERATURES ARE
EXPECTED SUNDAY MORNING WITH MUCH OF NORTH AND CENTRAL GEORGIA
FORECAST TO REACH FREEZING OR BELOW AND THUS A FREEZE WATCH HAS
BEEN ISSUED FOR SUNDAY MORNING.

11/RW

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AFTER THE WEATHER EXCITEMENT OF THE SHORT TERM...THE LONG TERM
SEEMS A LITTLE BENIGN. EXTENDED BEGINS WITH DEEP NORTHWEST FLOW IN
PLACE AS HIGH AMPLITUDE WAVETRAIN PUSHES EAST. SURFACE HIGH
PRESSURE SETTLES OVER THE AREA SUNDAY AND SUNDAY NIGHT SO EXPECT
ANOTHER COOL DAY SUNDAY /THOUGH NOT QUITE AS COLD AS SATURDAY/ AND
TEMPERATURES PLUMMETING AGAIN WITH CALM WINDS SUNDAY NIGHT. WILL
LIKELY NEED ANOTHER ROUND OF FREEZE/FROST PRODUCTS SUNDAY NIGHT
BUT WILL DEAL WITH THAT TOMORROW. EXPECT TEMPERATURES TO MODERATE
INTO THE BEGINNING OF NEXT WEEK AS UPPER RIDGING MOVES OVER THE
AREA...AND REALLY FAIRLY PLEASANT BY TUESDAY. HOWEVER...CLOUDS
WILL BEGIN INCREASING AGAIN IN ADVANCE OF THE NEXT SYSTEM WHICH
PUSHES THROUGH THE NORTHERN PLAINS AND UPPER MIDWEST DURING THE
DAY ON TUESDAY. SOUTHWEST FLOW ALOFT WILL BRING INCREASING
MOISTURE TO THE AREA AS WELL AS THE FRONT ELONGATES AND STRETCHES
FROM THE SOUTHERN PLAINS TO NEW ENGLAND. DID NOT MAKE ANY CHANGES
TO POPS AT THIS TIME...WITH SLIGHT TO LOW CHANCES BUILDING IN ON
WEDNESDAY AS THE MOISTURE WASHES OUT. TOO MUCH UNCERTAINTY TO MAKE
ANY CHANGES BEYOND THAT AS WELL. SEE PREVIOUS DISCUSSION BELOW.

TDP

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED 508 AM EDT FRI OCT 31 2014/
DEEP UPPER TROUGH MOVING OFF THE ATLANTIC COAST AT THE START OF
THE PERIOD. STRONG COLD ADVECTION CONTINUES AND SATURDAY NIGHT
LOWS ARE EXPECTED TO BE IN THE 30S ACROSS THE REGION...WITH 20S IN
THE NORTHEAST. PRECIPITATION SHOULD BE EAST OF THE FORECAST AREA.
UPPER RIDGE GRADUALLY BUILDING EASTWARD INTO THE FIRST OF THE WEEK
WITH SOME TEMPERATURE MODIFICATION. NEXT CHANCE OF RAIN SHOULD BE
WEDNESDAY INTO THURSDAY AS SOUTHWEST FLOW BRINGS AN INCREASE IN
MOISTURE ACROSS THE STATE. MODELS ARE SHOWING SOME DIFFERENCES IN
TIMING OF THIS NEXT FRONT...HOWEVER LOW POPS LOOK REASONABLE FOR
WEDNESDAY INTO THURSDAY.

41
&&

.FIRE WEATHER...
WILL HAVE TO MONITOR FUEL MOISTURES THIS AFTERNOON AND TONIGHT
SINCE WINDS ON SATURDAY WILL DEFINITELY MEET FIRE DANGER CRITERIA.
RELATIVE HUMIDITY VALUES REMAIN TOO HIGH SO NO CHANCE OF A RED
FLAG WARNING BUT IF FUEL MOISTURES DROP TONIGHT...MAY HAVE TO
ISSUE A FIRE DANGER STATEMENT FOR SATURDAY. WINDS DROP ENOUGH
SUNDAY THAT FIRE WEATHER CONCERNS ALSO DIMINISH.

TDP

&&

AVIATION...
18Z UPDATE...
SOME LIGHT RETURNS ON RADAR ACROSS NORTH GEORGIA...HOWEVER MOST OF
IT IS NOT MAKING IT TO THE GROUND. COULD SEE A BRIEF SPRINKLE AT
THE NORTHERN TAF SITES THIS AFTERNOON...BUT BEST CHANCES ARE
AROUND 00Z TONIGHT. NOT HIGH ENOUGH CHANCE TO MENTION IN A TEMPO
SO HAVE INCLUDED VCSH FOR NOW. WINDS WILL BECOME GUSTY OVERNIGHT
WITH GUSTS TO 35KTS OF SATURDAY. MODELS ARE HANDLING THE CLOUDS
DIFFERENTLY OVERNIGHT AND HAVE LEANED TOWARDS KEEPING THE CLOUDS
BKN...ALTHOUGH THERE COULD BE BRIEF PERIODS OF SCT CLOUDS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON WIND AND VSBYS. LOW CONFIDENCE ON CIGS.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          36  51  30  57 /  20  20   5   0
ATLANTA         34  50  31  55 /  20  10   0   0
BLAIRSVILLE     32  43  26  51 /  50  60  10   0
CARTERSVILLE    33  49  28  54 /  20  20   0   0
COLUMBUS        37  55  33  60 /   5   0   0   0
GAINESVILLE     36  49  31  55 /  20  20   5   0
MACON           36  56  32  59 /   5   5   0   0
ROME            33  50  29  55 /  30  20   0   0
PEACHTREE CITY  34  52  28  56 /  20  10   0   0
VIDALIA         41  56  37  59 /   5   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM TO 9 PM EDT SATURDAY FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DOOLY...DOUGLAS...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JONES...LAMAR...
LUMPKIN...MACON...MADISON...MARION...MERIWETHER...MONROE...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...
TALBOT...TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...
UPSON...WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...
WHITE...WHITFIELD...WILKES...WILKINSON.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT
SATURDAY FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WHITE.

FREEZE WARNING FROM 2 AM TO 11 AM EDT SATURDAY FOR THE FOLLOWING
ZONES: CATOOSA...CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...
GORDON...LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WALKER...
WHITE...WHITFIELD.

&&

SHORT TERM...11/RW
LONG TERM....TDP
AVIATION...11
Hazardous weather outlook, Oct 31, 5:26 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 AM EDT FRI OCT 31 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
526 AM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A MIX OF RAIN AND SNOW IS EXPECTED FOR PORTIONS OF NORTHEAST
GEORGIA LATE TONIGHT.

A STRONG UPPER LEVEL SYSTEM WILL DIVE SOUTH INTO THE APPALACHIANS
TONIGHT. THE COLD TEMPERATURES AND PRECIPITATION ASSOCIATED WITH
THIS MAY ALLOW FOR A RAIN/SNOW MIX TONIGHT INTO SATURDAY MORNING.
THIS WINTRY PRECIPITATION IS FORECAST TO BE CONFINED TO NORTH
GEORGIA. ANY ACCUMULATION IS EXPECTED TO BE ACROSS THE NORTHEAST
PORTION OF THE STATE WITH AMOUNTS AROUND A HALF INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

TEMPERATURES WILL BE AROUND FREEZING ON SATURDAY MORNING ACROSS
NORTH GEORGIA AND THUS A FREEZE WARNING HAS BEEN ISSUED FOR THAT
AREA. WITH EVEN COLDER TEMPERATURES SUNDAY MORNING...A FREEZE
WATCH MAY BE NEEDED THAT EXTENDS FURTHER SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:35 AM EDTFreeze WarningFFCCatoosa, Chattooga, Dade, Dawson, Fannin, Gilmer and 9 more30 hr
Oct 31, 3:32 PM EDTFreeze WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 78 more13 hr
Oct 31, 3:32 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more29 hr

Nearby

Winter Weather Advisories in Georgia, 2014Every winter weather advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.